[Skip to Content]
[Skip to Content Landing]
Article
September 19, 1931

ADENOMA OF THE ISLANDS OF LANGERHANS WITH HYPOGLYCEMIASUCCESSFUL OPERATIVE REMOVAL

JAMA. 1931;97(12):831-836. doi:10.1001/jama.1931.02730120011003
Abstract

Hypoglycemia from an apparent hyperinsulinemia is being reported with increasing frequency. It has its counterpart in the lowered blood sugar seen after an overdose of insulin.

The symptoms are as a rule quite clear cut and in the more severe cases rather dramatic. Among the first to be noted is that of hunger. This is soon followed by sweating, nervousness and tachycardia. Later, muscular twitchings develop along with disorientation and finally convulsions and coma. The extent of the symptoms is usually directly dependent on the level of the sugar in the blood, just as the symptoms are apparently caused by a lowered sugar supply in the tissues. Anything that will sufficiently deplete the body of sugar will cause these symptoms to appear, while the administration of dextrose will cause them to disappear quickly. In 1924, Harris1 devised the term "hyperinsulinemia" when he reported several cases of this condition. The

First Page Preview View Large
First page PDF preview
First page PDF preview
×